|Year : 2021 | Volume
| Issue : 3 | Page : 159-160
Radiation-induced bullous pemphigoid in a patient with Kaposi's sarcoma
Jia-Di Lin, Sung-Jen Hung
Department of Dermatology, Buddhist Tzu-Chi General Hospital and Tzu-Chi University, Hualien, Taiwan
|Date of Submission||26-Jan-2021|
|Date of Decision||11-May-2021|
|Date of Acceptance||18-May-2021|
|Date of Web Publication||20-Sep-2021|
Dr. Sung-Jen Hung
No. 707, Sec. 3, Chung-Yang Rd., Hualien
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Lin JD, Hung SJ. Radiation-induced bullous pemphigoid in a patient with Kaposi's sarcoma. Dermatol Sin 2021;39:159-60
Bullous pemphigoid (BP) is an autoimmune, subepidermal blistering disease characterized by autoantibodies against hemidesmosomal proteins. While typical BP presents as generalized tense bullae over trunk and extremities, radiation-induced BP often manifests as localized bullae at an area associated with prior radiotherapy., Herein, we report a case of radiation-induced BP in a patient with Kaposi's sarcoma successfully treated with lower dose systemic steroids and doxycycline.
An 82-year-old man with a history of classic Kaposi's sarcoma stage II in the right ankle and heel presented with multiple tense blisters over the right foot and posterior thigh for 3 days [Figure 1]a and [Figure 1]b. He received radiotherapy for Kaposi's sarcoma 1 week ago over the right ankle and foot. Those tense blisters developed over a radiated site (right foot) and a nearby nonradiated site (right posterior thigh) after four sessions of radiation therapy with a cumulative dose of 12 grays (Gy). There was no mucosal involvement. Skin biopsy over the right posterior thigh revealed subepidermal blisters with mixed eosinophils and lymphocytes [Figure 1]c. Direct immunofluorescence (DIF) showed linear IgG and C3 along the dermo-epidermal junction [Figure 1]d and [Figure 1]e. Blood tests showed elevated eosinophil count (Eosinophil count: 1,740/μL) and Ig E level (Ig E >5000 U/mL). In DIF detected a high titer (1:80) of circulating anti-basement membrane zone antibody. The diagnosis was radiation-induced BP.
|Figure 1: Clinical course and histopathology of the patient. (a) Large tense bullae over the right lateral and posterior aspects of the foot. (b) Several tense bullae over the right thigh. (c) Histopathology showed subepidermal blisters, festooning dermal papillae, mixed eosinophilic and lymphocytic infiltration (H and E, ×100). (d) Direct immunofluorescence showed linear IgG involving basement membrane (original magnification ×50). (e) Linear C3 involving basement membrane (original magnification ×50). (f) Recurrent tense bullae over the right thigh occurring after the 2nd course of radiotherapy.|
Click here to view
The patient was treated with oral prednisolone 20 mg/day (equal to 0.36 mg/kg/day) for 1 month. He received a total radiation dosage of 33 Gy for Kaposi's sarcoma. Prednisolone was slowly tapered within 3 months after the bullous lesions subsided. We utilized doxycycline 100 mg twice a day as a steroid-sparing agent. The patient received a second course of radiotherapy (30 Gy total) over the right inner thigh 3 months later for progressive Kaposi's sarcoma lesions. Recurrent tense bullae were observed over the radiation site during the radiotherapy [cumulative dosage: 20 Gy, Figure 1]f. Oral doxycycline was used for 1 year. The bullous lesions subsided 1 month later after completing radiotherapy. Bullous lesions showed no recurrence during 2-year follow-up.
Radiation-associated BP was a rare manifestation of radiation dermatitis, with only 36 cases reported previously, including our patient. Thirty-one cases were women, of which 24 were being treated for breast cancer. The five males, including our patient, had associated lung cancer, esophageal cancer, metastatic squamous cell carcinoma, metastatic melanoma, and Kaposi's sarcoma.,,,, Our patient was the only case of radiation-induced BP with Kaposi's sarcoma.
In our case, BP was diagnosed based on clinical features, histopathology, and immunofluorescence. The radiation-induced BP is different from idiopathic BP due to localized distribution over the radiation sites triggered by radiotherapy, compared to idiopathic BP with generalized distributions. Nearly 92% of patients presented with localized lesions at the radiation site [Table 1].,,,, Majority (75%, 27 patients) had onset of BP after radiation therapy. One-quarter of patients (nine patients, including our case) had BP onset during the radiation therapy, with a mean dose of 25 Gy at the onset.,,,, While the median radiation dose in radiation-induced BP was 50 Gy in previous cases, our patient had received only 12 Gy at BP onset.
|Table 1: Comparisons of radiation-induced and idiopathic bullous pemphigoid|
Click here to view
The mechanism of radiation-induced BP remains unknown. Some investigators proposed that radiation could cause apoptosis of epidermal cells, causing the release of BP antigens (BPAg1 and BPAg2), which are then processed by radiation-resistant Langerhans cells to present to T cells, and activate B cells to produce specific autoantibodies to BP antigen. The role of different cancer types in radiation-induced BP could not be explained reasonably. Most cases of radiation-induced BP occurred predominantly in women with breast cancer. Some investigators proposed that breast epithelium (both luminal and myoepithelial cells) also express autoantigens of hemidesmosomes and release them after radiotherapy.
The prognosis of radiation-induced BP is better than idiopathic BP. Most patients with radiation-induced BP had a low recurrence rate and good response to treatment with niacinamide, systemic, or topical steroid [Table 1].,,,,, According to the previous clinical trials, doxycycline is the safer steroid-sparing agent but less effective than prednisolone for treating idiopathic BP. The use of doxycycline to treat radiation-induced BP has not been reported before. Our patient was treated with doxycycline only during a recurrent episode of radiation-induced BP. In summary, we reported a case of radiation-induced BP in a patient with Kaposi's sarcoma, successfully treated with low-dose systemic steroids and doxycycline.
Declaration of patient consent
The authors certify that they have obtained appropriate patient consent form. In the form, the patient has given his consent for the images and other clinical information to be reported in the journal. The patient understands that his name and initial will not be published and due efforts will be made to conceal the identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Mul VE, van Geest AJ, Pijls-Johannesma MC, Theys J, Verschueren TA, Jager JJ, et al.
Radiation-induced bullous pemphigoid: A systematic review of an unusual radiation side effect. Radiother Oncol 2007;82:5-9.
Nguyen T, Kwan JM, Ahmed AR. Relationship between radiation therapy and bullous pemphigoid. Dermatology 2014;229:88-96.
Campa M, Mansouri B, Wilcox B, Griffin JR. Radiation-induced localized bullous pemphigoid in a patient with breast carcinoma. Dermatol Online J 2016;22:13030/qt5vq3f1sx.
Shon W, Wada DA, Kalaaji AN. Radiation-induced pemphigus or pemphigoid disease in 3 patients with distinct underlying malignancies. Cutis 2016;97:219-22.
Kluger N, Mandelin J, Santti K, Jeskanen L, Nuutinen P. Bullous pemphigoid triggered by radiotherapy for breast cancer. Presse Med 2017;46:128-30.
Hirotsu K, Chiou AS, Chiang A, Kim J, Kwong BY, Pugliese S. Localized bullous pemphigoid in a melanoma patient with dual exposure to PD-1 checkpoint inhibition and radiation therapy. JAAD Case Rep 2017;3:404-6.
Sears A, Wee JS, Misch K, Natkunarajah J. Bullous pemphigoid induced by radiotherapy recurring on rechallenge. Clin Exp Dermatol 2012;37:916-7.
Williams HC, Wojnarowska F, Kirtschig G, Mason J, Godec TR, Schmidt E, et al.
Doxycycline versus prednisolone as an initial treatment strategy for bullous pemphigoid: A pragmatic, non-inferiority, randomised controlled trial. Lancet 2017;389:1630-8.